Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 12, 2010Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2010, 2:54 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2010, 2:54 PM CDT (19:54 UTC)
Expired
May 12, 2010, 4:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 406 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:49 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 12, 12:49 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT WED MAY 12 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI-
STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE
SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT
STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES.

KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM
BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE.
GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS
WILL LAST UNTIL DAYBREAK.

AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES
/KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS.
UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH
LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT
NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN
THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL
UPDATE IS UNCERTAINTY DECREASES.

KRC

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT WED MAY 12 2010/

UPDATE...
UPDATED THE FORECAST TO ACCOUNT OF THE LOW CLOUDS AND AREAS OF
FOG...ESPECIALLY IN CENTRAL KANSAS. IN ADDITION...TOOK OUT ANY
CHANCES OF THUNDERSTORMS UNTIL THE AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 640 AM CDT WED MAY 12 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE LOW PRESSURE WILL TRACK ACROSS SOUTHERN KANSAS
TODAY...WITH A WARM FRONT STRETCHING ACROSS CENTRAL KANSAS AND A
DRYLINE STRETCHING SOUTH FROM THE LOW INTO WESTERN OKLAHOMA. AS
THE WARM FRONT PUSHES NORTH THIS MORNING...THERE COULD BE SOME BR
ALONG AND JUST SOUTH OF THE FRONT BEFORE SOME SUN BREAKS THROUGH.
A STRONG COLD FRONT WILL PUSH SOUTHEAST THROUGH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...WITH THUNDERSTORMS
EXPECTED TO DEVELOP BY MID-AFTERNOON AHEAD OF THE DRYLINE AND COLD
FRONT. LOOKS LIKE A FAIRLY NARROW WINDOW FOR THUNDERSTORMS AT KHUT
AND KICT...HOWEVER BEHIND THE COLD FRONT WILL BE STRATUS AND RAIN
AFFECTING ALL TAF SITES. THERE COULD BE SOME HEAVY RAIN AS
WELL...ESPECIALLY AT KCNU.

SCHRECK

PREV DISCUSSION... /ISSUED 312 AM CDT WED MAY 12 2010/

DISCUSSION...

MAIN CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EVE ALONG WITH
LOCALLY HEAVY RAINFALL.

TODAY-THURSDAY:
AS OF 07Z...SURFACE LOW WAS OVER SERN CO WITH A WARM FRONT DRAPED
E-SEWD TO ALONG THE KS/OK BORDER. A FEW ELEVATED STRONG-SEVERE
STORMS WILL REMAIN POSSIBLE EARLY THIS MORNING MAINLY ACROSS OUR
CENTRAL KS COUNTIES...AS THE BETTER ISENTROPIC LIFT/FORCING SHIFT
INTO THAT AREA. THEREFORE A WARNING OR TWO STILL POSSIBLE TIL ABOUT
12Z. AFTER 12Z...THE NAM/GFS BOTH SUGGEST MID-LEVEL WARMING WILL
HAVE OVERSPREAD NWD TO ENCOMPASS ALL OF OUR AREA. UPPER LOW OVER THE
SOUTHERN ROCKIES STILL ON TRACK TO LIFT NEWD TO THE NRN PLAINS/UPPER
MS VLY LATER TODAY THROUGH THURSDAY. THE SURFACE LOW WILL TRACK
E-NEWD ALONG THE WARM FRONT...ACROSS S-CNTRL TO NERN KS TODAY.
DRYLINE-COLD FRONT INTERSECTION WILL DEVELOP OVER THE WESTERN-MOST
COUNTIES OF S-CNTRL KS MID-LATE PM. A FEW OF OUR CENTRAL KS COUNTIES
WILL NOT GET INTO THE WARM SECTOR AND WILL BE SHROUDED IN STRATUS
ALL DAY. HIGHS NOT LIKELY TO GET MUCH MORE THAN THE UPPER 50S/LOW
60S THERE. SOUTH CENTRAL AND SERN KS WILL BE IN THE WARM SECTOR
WHERE HIGHS PROGGED TO REACH THE UPPER 70S/LOWER 80S. WITH DEWPOINTS
IN THE MID-UPPER 60S...STRONG INSTABILITY WILL DEVELOP WITH SBCAPES
OF 2500-3500 J/KG. SHEAR VECTORS OF 50-60 KTS ARE PROGGED BUT
ALIGNED NEARLY PARALLEL TO THE COLD FRONT. THINK SCATTERED STORMS
WILL INITIATE MID-LATE PM ALONG THE COLD FRONT FROM A COMBINATION OF
LOW-LEVEL FN CONVERGENCE AND MID-LEVEL COOLING SPREADING IN FROM THE
WEST. LARGE HAIL/DAMAGING WINDS APPEAR TO BE THE MAIN THREATS.

AN INCREASE IN COVERAGE OF STORMS IS EXPECTED TONIGHT ACROSS
S-CNTRL/SERN KS...AS A SOUTH-SOUTHWESTERLY LOW-LEVEL JET MAINTAINS
MOISTURE TRANSPORT INTO AND AHEAD OF THE FRONT. IN ADDITION...THE
RIGHT-REAR QUADRANT OF THE UPPER JET STREAK OVER THE NRN PLAINS WILL
TARGET THE FLINT HILLS/SERN KS LATE TONIGHT INTO THURS AM. WITH THE
850 FRONT SLOW MOVING AND ORIENTED PARALLEL TO THE MID-UPPER LEVEL
FLOW...LOCALLY HEAVY RAINFALL LOOKS TO BE A GOOD BET. THE 850 FRONT
WILL PUSH OUT OF FAR SERN KS LATE THURS PM/EVE...WITH RAIN CHANCES
ENDING AS A RESULT. COOLER AIR WILL SPREAD SEWD ACROSS OUR AREA BEHIND
THE COLD FRONT LATER THIS AFTERNOON INTO THURSDAY...WITH SLIGHTLY
BELOW NORMAL HIGHS EXPECTED ON THURSDAY.

FRIDAY-SUNDAY:
FRIDAY STILL LOOKS LIKE A NICE DAY FOR OUTDOOR ACTIVITIES...WITH OUR
AREA IN BETWEEN THE EXITING SYSTEM OVER THE GREAT LAKES...AND THE
NEXT WEAKER UPPER TROF IN THE SOUTHWEST. CHANCES FOR
SHOWERS/T-STORMS WILL RE-ENTER THE PICTURE FRIDAY NIGHT THROUGH THE
WEEKEND...AS THE UPPER TROF IN THE SOUTHWEST LIFTS VERY SLOWLY NEWD
OUT OVER THE PLAINS. NOT EXPECTING THESE STORMS TO BE SEVERE WITH
UPPER LEVEL WINDS MUCH WEAKER WITH THIS SYSTEM...AND THE MORE ROBUST
INSTABILITY PROGGED TO OUR SOUTH. TEMPS WILL BE SLIGHTLY BELOW
SEASONAL NORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  45  66  45 /  40  60  20  10
HUTCHINSON      78  42  64  43 /  40  50  20  10
NEWTON          79  44  63  44 /  50  60  20  10
ELDORADO        80  46  65  45 /  30  80  30  10
WINFIELD-KWLD   82  46  66  46 /  30  70  40  20
RUSSELL         57  37  63  40 /  30  20  10   0
GREAT BEND      63  38  63  40 /  30  20  10   0
SALINA          63  41  64  42 /  40  40  10  10
MCPHERSON       75  42  64  43 /  40  50  10  10
COFFEYVILLE     82  54  62  47 /  20  90  70  30
CHANUTE         81  52  63  46 /  30  90  60  30
IOLA            81  52  63  46 /  20  90  60  30
PARSONS-KPPF    82  53  64  47 /  20  90  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 4:50 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT WED MAY 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE
STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS
TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR
TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO
LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY
NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS
POSSIBLE MAINLY THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW
STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM
TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:06 AM CDTSevere Thunderstorm WarningICTNeosho39 min
May 12, 12:22 AM CDTAreal Flood WarningICTNeosho100 min
May 12, 3:00 AM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice46 min
May 12, 3:21 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice54 min
May 12, 3:23 PM CDTTornado WarningICTHarvey, McPherson, Reno37 min
May 12, 3:24 PM CDTTornado WarningICTKingman, Reno36 min
May 12, 3:42 PM CDTTornado WarningICTMcPherson33 min
May 12, 3:48 PM CDTTornado WarningICTReno27 min
May 12, 3:59 PM CDTSevere Thunderstorm WarningICTKingman16 min
May 12, 4:06 PM CDTTornado WarningICTHarper24 min
May 12, 4:13 PM CDTTornado WarningICTMcPherson, Marion, Saline32 min
May 12, 4:15 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick45 min
May 12, 4:24 PM CDTTornado WarningICTHarvey, Reno, Sedgwick36 min
May 12, 4:28 PM CDTTornado WarningICTHarper, Kingman47 min
May 12, 4:40 PM CDTSevere Thunderstorm WarningICTHarper65 min
May 12, 4:43 PM CDTTornado WarningICTMarion17 min
May 12, 5:00 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick, Sumner60 min
May 12, 5:08 PM CDTAreal Flood WarningICTHarper, Kingman5 hr
May 12, 5:22 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
May 12, 5:24 PM CDTSevere Thunderstorm WarningICTButler, Harvey, McPherson, Marion, Sedgwick66 min
May 12, 6:22 PM CDTSevere Thunderstorm WarningICTHarvey, Marion34 min
May 12, 6:37 PM CDTSevere Thunderstorm WarningICTChase36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.